Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 177, NWS Columbia, SC

August 11, 2009Lexington County, Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 11, 2009, 7:43 PM EDT for Lexington County, Richland County, South Carolina. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2009, 7:43 PM EDT (23:43 UTC)
Expired
Aug 11, 2009, 8:30 PM EDT
In force
47 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Lexington County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 11 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 7:50 PM EDTTSTM WND DMGChapin, SCLEXINGTON COUNTY SHERIFF REPORTED NUMEROUS TREES AND POWERLINES DOWN IN THE CHAPIN/IRMO AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2009-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 772 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2009-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
772 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 112343
SVRCAE
SCC063-079-120030-
/O.NEW.KCAE.SV.W.0177.090811T2343Z-090812T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
743 PM EDT TUE AUG 11 2009

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHEASTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 830 PM EDT

* AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES WEST OF IRMO...AND
  MOVING SOUTHEAST AT 25 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE LEXINGTON...RED
  BANK...ST. ANDREWS...OAK GROVE...SPRINGDALE...WEST COLUMBIA...SOUTH
  CONGAREE...COLUMBIA...CAYCE...DENTSVILLE...PINE RIDGE...FIVE
  POINTS...ARCADIA LAKES...FOREST ACRES...WOODFIELDS...FORT JACKSON
  AND GASTON

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA...TOLL
FREE 1 800 7 7 5...7 1 9 9.

LAT...LON 3418 8119 3419 8117 3405 8081 3387 8100
      3388 8102 3387 8103 3385 8103 3379 8110
      3407 8142 3406 8139 3409 8140 3412 8143
      3424 8131
TIME...MOT...LOC 2343Z 305DEG 22KT 3410 8131

$$

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:36 PM EDT, 5 hours 7 minutes earlier.

Area forecast discussion, Aug 11, 2:36 PM EDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
236 PM EDT TUE AUG 11 2009

.SYNOPSIS...
AN UPPER TROUGH...A SURFACE FRONT..AND INCREASING ATMOSPHERIC
MOISTURE WILL LEAD TO INCREASED RAIN CHANCES THIS WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
WEAKENING UPPER LEVEL RIDGE AXIS TO OUR SOUTH WITH UPPER TROUGH
MOVING SE ACROSS THE MIDWEST. SURFACE TROUGH CURRENTLY STRETCHED
ACROSS THE CENTRAL PART OF OUR FORECAST AREA. RADAR INDICATING
CONVECTION DEVELOPING ALONG IT. OTHER SURFACE FRONT TO OUR NORTH
APPROACHING THE MOUNTAINS...WHERE CONVECTION DEVELOPING ALONG IT AS
WELL. WILL EXPECT CONVECTION TO CONTINUE DEVELOPING ALONG THESE
BOUNDARIES AS THEY SHIFT SLOWLY SE TODAY/THIS EVENING.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
SOME SUBTLE DIFFERENCES BETWEEN GFS/NAM...BUT GENERAL CONSENSUS
IS UPPER TROUGHINESS TO CONTINUE DEVELOPING OVER THE EASTERN
CONUS...WITH A SURFACE BOUNDARY OR TWO IN OUR VICINITY...AND
ABUNDANT ATMOPSHERIC MOISTURE TO WORK WITH. WILL MAINTAIN A MOS
BLEND...WHICH PROVIDES LIKELY POPS FOR WED/THU. PROJECTED MODERATE
TO STRONG INSTABILITIES ALSO PROVIDES A SEVERE THREAT ALONG AND
SOUTH OF BOUNDARY. PRECIPITABLE WATER VALUES WELL OVER 2
INCHES...PLUS POSSIBLE TRAINING EFFECT ECHO MOVEMENT ALONG
BOUNDARY WILL ALSO PROVIDE A LOCALLY HEAVY RAIN/FLOODING THREAT AS
WELL.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
MODELS MAINTAIN INDICATIONS OF SLOWLY INCREASING UPPER HEIGHTS OVER
OUR REGION AS UPPER HIGH SLOWLY TRIES TO BUILD BACK NW TOWARD THE
SE US COAST. MODELS MAINTAIN COPIOUS ATMOSPHERIC MOISTURE FOR OUR
REGION...AND WILL CONTINUE TO EXPECT A CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH THE FORECAST PERIOD.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
A LEE SIDE TROF OVER THE MIDLANDS OF SOUTH CAROLINA AND EXTENDING
INTO THE CSRA WILL BE THE FOCUS OF SCATTERED THUNDERSTORMS THIS
AFTERNOON. STORMS WILL BE SCATTERED WIDELY ENOUGH TO ONLY MENTION
IN THE CLOUD IDENTIFIER AT ALL TERMINAL LOCATIONS. ACTIVITY WILL
DECREASE AFTER SUNSET. EXPECT VFR CONDITIONS TO PREVAIL AT ALL
LOCATIONS THROUGH TO EARLY WEDNESDAY MORNING EXCEPT IN
THUNDERSTORMS...WHEN THERE WILL BE A CHANCE OF MVFR FOG AT AGS
AND OGB. A DECK OF MIDLEVEL CLOUDINESS WILL OVERSPREAD THE LATER
WEDNESDAY MORNING AHEAD OF AN APPROACHING COLD FRONT.

PERIODS OF MVFR VISIBILITIES MAY BE ENCOUNTERED IN SHOWERS AND
THUNDERSTORMS ON WEDNESDAY.  OTHERWISE...NO SIGNIFICANT IMPACTS
EXPECTED DURING THE EXTENDED PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Aug 11, 10:53 AM EDT, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
ISSUED BY NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
1053 AM EDT TUE AUG 11 2009

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-121500-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
1053 AM EDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS
THIS AFTERNOON AND TONIGHT. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE
AND PRODUCE DAMAGING WINDS...LARGE HAIL...HEAVY RAINFALL...AND
DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP IN A WARM AND UNSTABLE AIRMASS DURING THE AFTERNOON HOURS
ON WEDNESDAY AND THURSDAY. SOME STORMS MAY BE STRONG TO
SEVERE...WITH THE MAIN THREATS BEING DAMAGING WINDS AND HAIL.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Aug 11, 4:58 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
458 PM EDT TUE AUG 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     TSTM WND DMG     ORANGEBURG              33.49N 80.87W
08/11/2009                   ORANGEBURG         SC   DEPT OF HIGHWAYS

            TREES DOWN ALONG PARTRIDGE LANE NEAR U.S. HIGHWAY 178

&&

CHERRY
Local storm report, Aug 11, 6:34 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
634 PM EDT TUE AUG 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     AUGUSTA                 33.46N 82.00W
08/11/2009                   RICHMOND           GA   BROADCAST MEDIA

            REPORT FROM WAGT-TV 26 IN AUGUSTA REPORTED BRANCHES DOWN
            ON BROAD STREET WITH 48 MPH WINDS

&&

CHERRY
Local storm report, Aug 11, 6:35 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
635 PM EDT TUE AUG 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             AUGUSTA                 33.46N 82.00W
08/11/2009  E0.25 INCH       RICHMOND           GA   BROADCAST MEDIA

            WAGT-TV 26 IN AUGUSTA REPORTED PEA SIZE HAIL ON BROAD
            STREET

&&

CHERRY
Local storm report, Aug 11, 6:37 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
637 PM EDT TUE AUG 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     AUGUSTA                 33.46N 82.00W
08/11/2009                   RICHMOND           GA   EMERGENCY MNGR

            RICHMOND COUNTY EMA REPORTED TREES DONW ON GREEN STREET
            IN AUGUSTA

&&

CHERRY
Local storm report, Aug 11, 6:38 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
638 PM EDT TUE AUG 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             AUGUSTA                 33.46N 82.00W
08/11/2009  E0.75 INCH       RICHMOND           GA   EMERGENCY MNGR

            RICHMOND COUNTY EMA REPORTED PENNY SIZE ALONG ON GREEN
            STREET IN AUGUSTA

&&

CHERRY
Local storm report, Aug 11, 7:35 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
735 PM EDT TUE AUG 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             PROSPERITY              34.21N 81.53W
08/11/2009  E0.25 INCH       NEWBERRY           SC   LAW ENFORCEMENT

            NEWBERRY COUNTY SHERIFFS DEPT REPORTED PEA SIZE HAIL ON
            WHEELAND ROAD

&&

CHERRY

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 1:16 PM EDTSevere Thunderstorm WarningCAECalhoun, Richland, Sumter59 min
Aug 11, 3:20 PM EDTSevere Thunderstorm WarningCAEBamberg, Orangeburg25 min
Aug 11, 4:22 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell38 min
Aug 11, 6:19 PM EDTSevere Thunderstorm WarningCAEAiken41 min
Aug 11, 7:44 PM EDTSevere Thunderstorm WarningCAEEdgefield46 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.